Florida, 2013

Damaging Wind in Florida, January 30, 2013

January 30, 2013 · NWS JAX · 1 event in 1 county or zone

A very strong low level jet of 60-70 kts around 850 mb preceded a squall line as it moved over the forecast area. Instability was negligible, with one a few lightning strikes noted over western counties of SE Ga.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A very strong low level jet of 60-70 kts around 850 mb preceded a squall line as it moved over the forecast area. Instability was negligible, with one a few lightning strikes noted over western counties of SE Ga. Some of the strongest winds and minor wind damage occurred just ahead of the main squall line, which downed some trees and powerlines. Several clusters of convection became severe and produced more widespread tree damage...confined to the Suwannee River Valley and over SE Ga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 30, 8:56 PM EST, 9 minutes earlier.

Area forecast discussion, Jan 30, 8:56 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
856 PM EST WED JAN 30 2013

...TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF THE AREA THIS
EVENING...

.UPDATE...
SQUALL LINE IS SLOWLY PROGRESSING THROUGH WESTERN PORTIONS OF
SOUTHEAST GEORGIA...AND THERE HAVE BEEN REPORTS OF A FEW TREES
DOWN ACROSS SOUTHEAST GEORGIA WITH THIS ACTIVITY. THE SQUALL LINE
HAS PROGRESSIVELY SHOWN SIGNS OF WEAKENING THIS EVENING AND THIS
WILL CONTINUE TO BE THE CASE AS WE MOVE THROUGH THE EVENING. A
VERY INTENSE 850MB LLJ OF 60 TO 70 KNOTS WILL CONTINUE TO SUPPORT
A FEW DAMAGING WIND GUSTS OVER THE NEXT HOUR OR SO...PRIMARILY
OVER THE WESTERN PORTIONS OF SOUTHEAST GEORGIA. SO FAR THERE HAVE
REALLY BEEN NO SIGNS OF ANY CIRCULATION WITH ANY OF THESE STORMS
AND THIS IS EXPECTED TO REMAIN THE CASE. THE TOR WATCH WILL LIKELY
BE DROPPED SOON. ELSEWHERE...STRONG WIND GUSTS UP TO AROUND 45 MPH
WILL BE POSSIBLE AS THE LINE CONTINUES EAST BUT SEVERE WEATHER IS
NOT EXPECTED.

WINDS WILL SHARPLY TURN TO THE NORTHWEST BEHIND THE WEAKENING
SQUALL LINE AND MUCH COLDER AND DRIER AIR WILL QUICKLY ADVECT INTO
THE REGION. THE COLD FRONT IS EXPECTED TO MOVE OFF THE ATLANTIC
COAST BY AROUND 6Z. NORTHWEST WINDS WILL REMAIN GUSTY BEHIND THE
COLD FRONT DURING THE EARLY MORNING HOURS. THE WIND AND LAKE WIND
ADVISORIES WERE EARLIER EXTENDED THROUGH THE EVENING TO ACCOUNT
FOR GUSTY WINDS AHEAD OF THE FRONT AND TO ALSO ACCOUNT FOR AN
INITIAL SURGE OF GUSTY WINDS BEHIND THE FRONT.

&&

.AVIATION...
A WEAKENING SQUALL LINE IS EXPECTED TO IMPACT THE TERMINALS
BETWEEN 4Z AND 6Z THIS EVENING WITH A QUICK SHOT OF RAIN AND GUSTY
WINDS. A BRIEF PERIOD OF MVFR CEILINGS WILL ACCOMPANY THE FRONT
THROUGH THE AREA. WINDS WILL SHARPLY TURN FROM THE SOUTH TO THE
NORTHWEST WITH THE PASSAGE OF THE SQUALL LINE WITH WINDY
CONDITIONS EXPECTED TO CONTINUE THROUGH THE NIGHT AS COLDER AIR
ADVECTS INTO THE REGION. MUCH DRIER AIR BEHIND THE COLD FRONT WILL
ALLOW FOR CLOUDS TO QUICKLY BREAK UP DURING THE EARLY MORNING
HOURS. VFR CONDITIONS WILL THEN PREVAIL THROUGH THURSDAY.

&&

.MARINE...
SOLID SMALL CRAFT ADVISORY CONDITIONS ARE ONGOING OVER THE COASTAL
WATERS THIS EVENING WITH SOUTHERLY WINDS OF 20 TO 30 KNOTS AND
SEAS OF 6 TO 9 FEET. SOUTHERLY WINDS WILL CONTINUE UNTIL A WEAK
SQUALL LINE MOVES OVER THE AREA DURING THE EARLY MORNING HOURS.
WINDS WILL THEN SHARPLY TURN TO THE NORTHWEST AND OCCASIONAL GUSTS
TO GALE FORCE WILL ACCOMPANY THE FRONT THROUGH THE AREA. WE WILL
CONTINUE TO COVER THIS WITH A SMALL CRAFT ADVISORY...AS THE HIGHEST
GUSTS WILL PRIMARILY BE ASSOCIATED WITH THE SHOWER ACTIVITY ALONG
THE COLD FRONT. OCCASIONAL GALE FORCE GUSTS WILL CONTINUE BEHIND
THE FRONT AS COLDER AND DRIER AIR QUICKLY ADVECTS OVER THE WATERS.

RIP CURRENTS: LOW RISK OF RIP CURRENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  43  59  32  59 /  80   0   0   0
SSI  46  59  39  61 /  60   0   0   0
JAX  50  61  32  63 /  60   0   0   0
SGJ  51  61  39  63 /  60   0   0   0
GNV  49  62  30  65 /  60   0   0   0
OCF  52  63  32  67 /  60   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY UNTIL 3 AM EST THURSDAY FOR BAKER-COLUMBIA-
     GILCHRIST-HAMILTON-SUWANNEE.

     LAKE WIND ADVISORY UNTIL 3 AM EST THURSDAY FOR ALACHUA-BRADFORD-
     CLAY-DUVAL-FLAGLER-MARION-NASSAU-PUTNAM-ST JOHNS-UNION.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
     FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
     SUWANNEE-UNION.

GA...WIND ADVISORY UNTIL 3 AM EST THURSDAY FOR APPLING-ATKINSON-BACON-
     BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

     LAKE WIND ADVISORY UNTIL 3 AM EST THURSDAY FOR COASTAL CAMDEN-
     COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM EST THURSDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
     TO FLAGLER BEACH FL OUT 20 NM.

&&

SHULER/SHASHY/
Hazardous weather outlook, Jan 30, 7:48 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
748 PM EST WED JAN 30 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-010100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
748 PM EST WED JAN 30 2013

...TORNADO WATCH 23 IN EFFECT FOR INTERIOR PORTIONS OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA THROUGH THIS EVENING...

...WIND AND LAKE WIND ADVISORIES IN EFFECT THROUGH THIS EVENING...

...SMALL CRAFT ADVISORIES FOR THE COASTAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

A SQUALL LINE...IN ADVANCE OF A COLD FRONT...WILL MOVE THROUGH THE
REGION DURING THE EVENING HOURS. A TORNADO WATCH IS IN EFFECT FOR
INTERIOR PORTIONS OF THE AREA...WHERE SHOWERS AND THUNDERSTORMS
IN THE SQUALL LINE WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS OF 60 MPH AND ISOLATED TORNADOES.

THE SQUALL LINE WILL WEAKEN AS IT MOVES EAST ACROSS THE REST OF
THE AREA TONIGHT...BUT STRONG GUSTY WINDS UP TO 50 MPH CAN BE
EXPECTED WITH THE SQUALL LINE.

WINDY TO VERY WINDY CONDITIONS WILL CONTINUE INTO THE EARLY
MORNING HOURS. LAKE WIND AND WIND ADVISORIES REMAIN IN
EFFECT...AS FREQUENT WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED TO
CONTINUE.

SMALL CRAFT ADVISORIES ARE POSTED FOR THE NEARSHORE AND OFFSHORE
PORTIONS OF THE COASTAL WATERS THROUGH AT LEAST THURSDAY MORNING.
GUSTS TO NEAR GALE FORCE ARE LIKELY THIS EVENING AS THE SQUALL
LINE MOVES THROUGH. HAZARDOUS SEAS ARE EXPECTED OFFSHORE THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

LOW TEMPERATURES EARLY THURSDAY AND FRIDAY MORNINGS ARE FORECAST
TO BE IN THE LOWER 30S ACROSS THE INLAND AREAS. PATCHY FROST AND
POCKETS OF SUB-FREEZING TEMPERATURES ARE POSSIBLE. LOW AFTERNOON
RELATIVE HUMIDITIES WILL INCREASE THE FIRE DANGER THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR INTERIOR PORTIONS OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA THIS EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Jan 30, 7:20 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
720 PM EST WED JAN 30 2013

GAZ132-133-149-310055-
ATKINSON-COFFEE-JEFF DAVIS-
720 PM EST WED JAN 30 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
JEFF DAVIS...WESTERN ATKINSON AND COFFEE COUNTIES FOR STRONG WINDS
VALID UNTIL 755 PM EST...

AT 719 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 24 MILES NORTHWEST
OF AMBROSE TO 35 MILES WEST OF WILLACOOCHEE...MOVING EAST AT 50 MPH.
THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND WILLACOOCHEE...
SNIPESVILLE...PRIDGEN...DOUGLAS...DENTON...BROXTON AND AMBROSE
THROUGH 755 PM EST. GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST THURSDAY MORNING
FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3184 8264 3118 8295 3118 8304 3124 8305
      3127 8304 3133 8307 3140 8314 3147 8316
      3149 8311 3157 8306 3161 8306 3167 8300
      3179 8300 3179 8287 3185 8279
TIME...MOT...LOC 0019Z 278DEG 45KT 3181 8329 3120 8357

SHASHY
Local storm report, Jan 30, 8:23 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
823 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     3 SE AMBROSE            31.57N 82.98W
01/30/2013                   COFFEE             GA   911 CALL CENTER

            TREES WERE BLOWN DOWN AT THE INTERSECTION OF AMBROSE ROAD
            AND LEAHS ROAD. THE TIME OF DAMAGE WAS BASED ON RADAR.

&&

AENYEDI
Local storm report, Jan 30, 8:28 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
828 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     3 NW BROXTON            31.65N 82.92W
01/30/2013                   COFFEE             GA   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN NORHTWEST OF BROXTON.

&&

AENYEDI
Special weather statement, Jan 30, 8:43 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
843 PM EST WED JAN 30 2013

GAZ134>136-150-151-163-310215-
APPLING-BACON-CLINCH-PIERCE-WARE-WAYNE-
843 PM EST WED JAN 30 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...NORTHERN WARE...WESTERN PIERCE...EASTERN APPLING...EASTERN
BACON AND NORTHERN CLINCH COUNTIES FOR STRONG WINDS VALID UNTIL 915
PM EST...

AT 842 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG SHOWERS AND THUNDERSTORMS CENTERED ALONG A LINE EXTENDING
FROM 16 MILES NORTHWEST OF SURRENCY TO 9 MILES WEST OF MANOR...
MOVING EAST AT 45 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS
AROUND NEW LACY...MANOR...DIXIE UNION...WARESBORO...SURRENCY...
NEEDHAM...WAYCROSS...SUNNYSIDE...DEENWOOD AND BRISTOL THROUGH 915 PM
EST. GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST THURSDAY MORNING
FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3191 8213 3189 8212 3190 8211 3187 8210
      3179 8197 3122 8222 3122 8228 3119 8228
      3118 8224 3102 8231 3101 8268 3191 8223
TIME...MOT...LOC 0142Z 260DEG 39KT 3193 8228 3110 8268

SHASHY
Local storm report, Jan 30, 8:52 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
852 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     HOMERVILLE              31.04N 82.75W
01/30/2013  E0 MPH           CLINCH             GA   AWOS

            THUNDERSTORM WIND GUST OF 49 MPH

0835 PM     TSTM WND GST     HOMERVILLE              31.04N 82.75W
01/30/2013  E49 MPH          CLINCH             GA   AWOS

&&

AWALKER
Local storm report, Jan 30, 9:02 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
902 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     HOMERVILLE              31.04N 82.75W
01/30/2013  M49.00 MPH       CLINCH             GA   AWOS

&&
CORRECTED PREVIOUS LSR AND INDICATED MEASURED REPORTED.

ARS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
January 30, 9:05 PM EST
Where
Suwannee County, 3.16 mi SE of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
30.220, -83.160

Trees were blown down in the Suwannee River State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423313.